Alert archive / Vermont / Flash Flood Warnings in 2003

Flash Flood Warning 34, NWS Albany, NY

August 17, 2003Bennington County, Vermont

NWS Albany, NY issued this flash flood warning at Aug 17, 2003, 5:23 PM EDT for Bennington County, Vermont. It was in force for 97 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2003, 5:23 PM EDT (21:23 UTC)
Expired
Aug 17, 2003, 7:00 PM EDT
In force
97 min
Issued by
NWS Albany, NY
Area
Whole counties

County Bennington County, VT

The radar

The Albany radar (KENX), 94 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 9.4 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2003-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2003-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 11 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
137 J/kg
Mixed-layer CIN
-66 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
11 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KALY 172123
FFWALY
VTC003-172300-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING CORRECTION
NATIONAL WEATHER SERVICE ALBANY NY
523 PM EDT SUN AUG 17 2003

THE NATIONAL WEATHER SERVICE IN ALBANY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL BENNINGTON COUNTY IN SOUTHERN VERMONT

* UNTIL 700 PM EDT

* AT 517 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN IN CENTRAL BENNINGTON COUNTY.

* LOCATIONS IN THE WARNING INCLUDE...ARLINGTON...SHAFTSBURY...
  SUNDERLAND AND WEST ARLINGTON

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

$$

LAT...LON 4311 7287 4293 7287 4294 7328 4315 7326

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 17, 4:00 PM EDT, 1 hour 23 minutes earlier.

Area forecast discussion, Aug 17, 4:00 PM EDT, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
400 PM EDT SAT AUG 16 2003

.DISC...
PERSISTENT H5 LOW VCNTY KBGM AND DAYTIME HEATING HAVE KEPT SHWRS AND
TSTMS ACTIVE ACRS MOST OF THE FA ESPCLY ERN ZNS. MAIN PROBLEM IS
THAT SOME OF THESE CELLS HAVE BEEN ACCOMPANIED BY LOCALLY HVY RAIN.
SO FAR NO FLOODING PROBS AND NOW IT LOOKS LIKE THAT THE CELLS MAY BE
ACCELERATING. ALTHOUGH FIRST TROF WILL SWING EWD A SECOND S/WV WILL
DROP DOWN BACKSIDE OF MAIN TROF WITH NET RESULT THAT ITS AXIS WILL
STILL BE OVR ALY MON MRNG. THEN TROF WILL DRIFT SLOLY EWD TO PSN OFF
NEW ENG/MID ATLC CST ARND 06Z TUE. UPR RDG WILL BUILD IN THRAFTR AND
WILL REMAIN IN PLACE UNTIL 00Z FRI. WILL REMAIN DRY UNTIL FRI/FRI
NGT WHEN NEXT FNT ARRIVES.

.HYDROLOGIC STATUS...
LOCALLY HEAVY RAIN THROUGH THIS EVE.  THERE WILL BE A SLGT CHC OF
ADNL TSHWRS AGAIN MON AFTN IN E ZNS. THEN DRY UNTIL FRI.
STREAMS/RIVERS WILL SLOWLY RECEDE.

.ALY...NONE.

GG
Hazardous weather outlook, Aug 17, 4:41 AM EDT, 12 hours 42 minutes before
CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-082>
084-VTZ013>015-181045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
441 AM EDT SUN AUG 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NEW YORK AND ADJACENT
WESTERN NEW ENGLAND.

.DAY ONE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THOUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

SNYDER

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 5:20 PM EDTFlash Flood WarningALYBennington4 hr

Nearby

Flash Flood Warnings in Vermont, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.